Idaho, 2014Heavy Snow and Winter Weather in Idaho, February 2 to 3, 2014
February 2 to 3, 2014 · NWS OTX · 5 events in 5 counties and zones
A pair of shortwaves diving south from Canada dropped into the Inland Northwest between the second and third of February. The first wave generated light to moderate snow across the Idaho Panhandle driven by warm advection processes.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pair of shortwaves diving south from Canada dropped into the Inland Northwest between the second and third of February. The first wave generated light to moderate snow across the Idaho Panhandle driven by warm advection processes. Behind the first wave, much colder and unstable air descended into the region. Forcing associated with a second shortwave resulted in small scale but moderate to heavy convective snow showers. This resulted in two to four inches of snow across a majority of the Idaho Panhandle. Upwards of four to six inches fell across the Central Idaho Panhandle and Camas Prairie.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 2, 3:45 PM PST, 15 minutes earlier.
Area forecast discussion, Feb 2, 3:45 PM PST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
345 PM PST Sun Feb 2 2014
.SYNOPSIS...
Light snow showers are expected to increase through tonight as a
low pressure system from Canada plunges southward. By Monday
morning portions of southeast Washington, and the central and
southern Idaho Panhandle, will receive light to moderate snow
accumulations. Cold northerly winds will develop on Monday as
arctic air invades the Inland Northwest. Temperatures will be a
good 15 to 20 degrees below average for much of this week.
&&
.DISCUSSION...
Tonight and Monday: All changes have been minor, centering on
timing of the pcpn development as well as snowfall amnts. There
are two primary waves of focus, the first one tied to the light
pcpn expanding E across NE Oregon, and the other helping to
generate showery pcpn now moving into the Olympic Peninsula. Both
of these waves will be quick-hitters, but the later will be by far
our main concern as far as snow. Model guidance is very similar
with the rather strong vort max of the 2nd trough, bringing it SE
across the region tonight, then having it exit the region as the
wave becomes more diffuse with a series of weaker vort maxes to
deal with. Though the plume of moisture moving with the main (2nd)
feature is not impressive, it does show promise as far as being
able to generate some embedded, convective heavier amnts of snow
late tonight and Monday. Deep cyclonic convergence, isentropic
ascent, weakly coupled upper jet streaks, and frontogenetical
forcing for ascent will be the key players as far as ingredients.
Most important perhaps will be the role instability will play as
the lapse rates remain conditionally unstable first aloft with the
frontal passage, then extending to the sfc behind the front when
winds veer strongly to the NW overnight and Mon. Since this is a
quick moving system, we kept the snow advisories in place, with
only minor modifications. However, the role of instability in the
layer of orographic ascent will be critical, likely helping to
produce embedded very heavy snow showers. This will be especially
true if the narrow trowal structure shown by some of the model
guidance couples with the instability and NW upslope into the
Palouse, Camas Prairie and the Cntrl Id Panhandle Mtns. bz
...Bitterly cold temperatures expected for the middle part of the
week...
Monday Night through Thursday: Throughout the middle part of the
week we are still anticipating that the region will experience
some of the coldest temperatures we have seen this winter. Monday
Night we will continue to observe the system that brought snow to
the eastern part of the forecast area slide to the southeast and
eventually exit the region by Tuesday. Accumulations from the
exiting system will remain very light as the majority of the
moisture had already exited.
Behind the disturbance a modified arctic air mass will advect
into the region from the northeast with origins from the central
Canadian arctic region. This airmass will be the driver of the
very cold temperatures that can be expected for the remainder of
this forecast period. With the arctic air mass having very limited
moisture we will expect little cloud cover and this coupled with
snow covered ground will allow for efficient radiational cooling
overnight. The snow cover will also result in limited surface
warming during the day due to the high reflectivity of the snow.
By the middle of the week we will see temperatures drop 20 to 30
degrees below normal for both overnight lows and daytime highs.
This would equate to multiple areas falling below zero overnight
and most failing to reach the 20s during the day. To add insult to
injury, a tightened northeast to southwest surface pressure
gradient will bring breezy conditions to much of the area adding
even lower wind chill readings to our already low temperatures. It
will not be uncommon to see wind chill values reach 20 below zero.
How far the wind chill values drop will have to be monitored to
see if wind chill highlights may be necessary. People are urged to
take proper precautions for the cold conditions that are expected.
By Thursday we will finally start to see the pressure gradient
relax a bit bringing the breezy wind conditions to an end. Even with
the wind not being as much of a factor, we will still continue to
see our daytime highs fail to even approach normals for the
beginning of February. To sum this period up, only one word is
necessary: COLD. /Fliehman
Thursday night to Sunday: Mainly dry conditions persist until the
next system arrives later next weekend. Temperatures will remain
below normal through the period, but some moderation is projected
going into early next week. Thursday night to Friday night the
region remains in the vicinity of a cold upper low. Shallow high
pressure dominates the surface. With the majority of the model
solutions showing a lack of significant forcing or moisture (with
mean PWATs 20% of normal) the threat of precipitation will be
minimal. The area that could see a few snow showers or flurries
Thursday night will be the Blues, Camas Prairie and extreme
southern Shoshone county. An inverted surface trough trailing from
a Central Rockies low, in tandem with lingering moisture in the
surface-600mb layer and the northwest flow may be enough to
squeeze out some light precipitation. Otherwise look for a mix of
sun and clouds. Given weak high pressure at the surface there
could also be some patchy fog, especially in the sheltered
valleys, but confidence is low on coverage and location.
Saturday the upper low shift out and a shortwave ridge builds in
advance of the next system. Clouds begin to thicken and light snow
chances come to the mountains. Saturday night into Sunday
(continuing into next week) better snow chances arrive across the
region. In terms of a consistent threat, through Sunday model
agreement is best in the Cascades and from southeast Washington
to the central Panhandle. However all areas will have an above
normal chance of snow. It is too early to pinpoint how much snow
may fall. However impacts to travel and other activities is a
possibility late next weekend into early next week. /J. Cote'
&&
.AVIATION...
00Z TAFS: System spreading into the region will bring thickening
and lowering cigs across the eastern TAF sites, with snow
developing. The snow is expected to be more prevalent near LWS and
PUW. MVFR/IFR conditions are expected to develop and linger through
the night and at least through Monday morning; some improvement is
possible by the afternoon. Additionally locally breezy conditions
projected by afternoon, especially near COE, in an increased
northerly flow. Western TAF sites will be mainly VFR, with only
minimal snow chances. Brief MVFR conditions possible if snow
develops over the region. /J. Cote'
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 20 25 7 15 0 13 / 50 20 10 0 0 0
Coeur d'Alene 21 24 8 15 -1 12 / 70 40 10 10 10 0
Pullman 23 26 11 17 1 12 / 90 60 20 10 10 0
Lewiston 27 30 18 25 8 20 / 100 80 20 10 10 0
Colville 21 25 8 17 -2 15 / 30 10 10 0 0 0
Sandpoint 21 23 10 16 0 14 / 50 30 10 10 10 0
Kellogg 24 24 9 14 -2 11 / 100 100 20 10 10 0
Moses Lake 20 28 10 22 4 19 / 20 10 0 0 0 0
Wenatchee 20 28 11 23 6 18 / 30 10 0 10 0 0
Omak 13 23 7 20 0 16 / 20 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 7 PM PST
Monday for Central Panhandle Mountains-Lewis and Southern
Nez Perce Counties.
Winter Weather Advisory from 7 PM this evening to Noon PST
Monday for Idaho Palouse-Lewiston Area.
WA...Winter Weather Advisory from 7 PM this evening to Noon PST
Monday for Lower Garfield and Asotin Counties-Washington
Palouse.
&&Hazardous weather outlook, Feb 2, 4:53 AM PST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
453 AM PST SUN FEB 2 2014
IDZ003-004-026-027-WAZ031>033-031500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
453 AM PST SUN FEB 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
LIGHT TO MODERATE SNOW ACCUMULATIONS ARE EXPECTED TONIGHT INTO
MONDAY MORNING OVER THE PALOUSE...CAMAS PRAIRIE...LEWISTON/
CLARKSTON VALLEY...AND SHOSHONE COUNTY IN THE IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL DECREASE FROM NORTH TO SOUTH ON MONDAY. ACCUMULATING
SNOW IS EXPECTED TO COME TO AN END OVER SOUTHEAST WASHINGTON AND
ADJACENT PORTIONS OF THE IDAHO PANHANDLE BY MONDAY AFTERNOON.
IDZ001-002-WAZ034>038-041>044-031500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-MOSES LAKE AREA-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
453 AM PST SUN FEB 2 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
AN APPROACHING COLD FRONT WILL PRODUCE FLURRIES OR LIGHT SNOW
TODAY AND TONIGHT OVER PORTIONS OF EASTERN WASHINGTON AND THE
NORTHERN IDAHO PANHANDLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SOME OF THE COLDEST AIR OF THE SEASON WILL ARRIVE EARLY THIS WEEK.
INCREASING NORTH WINDS WILL DEVELOP ON MONDAY AND PERSIST INTO
WEDNESDAY. BY TUESDAY...WIND CHILLS OF MINUS 10 TO MINUS 15 WILL
BE POSSIBLE OVER THE NORTH IDAHO PANHANDLE AND MUCH OF EASTERN
WASHINGTON. TEMPERATURES WILL LIKELY BE 15 TO 20 DEGREES BELOW
AVERAGE FROM MONDAY THROUGH SATURDAY.
Winter Weather, Idaho Palouse
- When
- February 2, 4:00 PM PST to February 3, 12:00 PM PST
- Where
- Idaho Palouse forecast zone
- Deaths
- 0 direct, 2 indirect
- Reported by
- COOP Observer
- Coordinates
- 47.017, -116.685 (the zone’s center; the record gives no point)
Snowfall amounts ranged from two to four inches leading to delays and disruptions during the Monday morning commute. Two children died Sunday, February 2nd after falling through ice covering a pond near Plummer. The children were looking for their dog and it is unknown if the children were unaware of the pond which was blanketed with light snow.
Winter Weather, Coeur D'Alene Area
- When
- February 2, 6:00 PM PST to February 3, 11:00 AM PST
- Where
- Coeur D'Alene Area forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.675, -116.700 (the zone’s center; the record gives no point)
Snowfall amounts ranged between two and four inches with local amounts to five inches which led to delays, accidents, and disruptions to travel during the Monday morning commute.
Winter Weather, Northern Panhandle
- When
- February 2, 6:00 PM PST to February 3, 11:00 AM PST
- Where
- Northern Panhandle forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 48.247, -116.588 (the zone’s center; the record gives no point)
Snowfall amounts ranged between one and three inches. This led to delays, accidents, and disruptions during the Monday morning commute.
Heavy Snow, Central Panhandle Mountains
- When
- February 2, 6:00 PM PST to February 3, 12:00 PM PST
- Where
- Central Panhandle Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.265, -116.491 (the zone’s center; the record gives no point)
Snowfall amounts ranged from four to six inches across a majority of the zone with travel disruptions along Interstate 90 through the Silver Valley and Lookout Pass.
Winter Weather, Lewis and Southern Nez Perce
- When
- February 2, 7:00 PM PST to February 3, 10:00 PM PST
- Where
- Lewis and Southern Nez Perce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.282, -116.588 (the zone’s center; the record gives no point)
Snowfall amounts ranged between four and six inches leading to disruptions to travel.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Kentucky, February 2 to 3, 20141 death · 22 events
- Winter Storm in Arkansas, February 2, 20141 death · 12 events
- Winter Storm and Winter Weather in Kentucky, February 2 to 3, 201422 events
- Winter Storm in Texas, February 2, 2014$22,000 · 4 events
- Heavy Snow and Winter Weather in Texas, February 2, 201418 events
- Winter Storm and Heavy Snow in Colorado, February 2 to 5, 201417 events
- Winter Storm and Heavy Snow in Oklahoma, February 2, 201416 events
- Winter Storm in Oklahoma, February 2, 201415 events
- Winter Storm and Winter Weather in Tennessee, February 2 to 3, 201413 events
- Winter Storm in Texas, February 2, 201412 events
- High Surf in Hawaii, February 2 to 5, 201412 events
- Winter Storm and Winter Weather in West Virginia, February 2 to 3, 201411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 494980, 494978, 494979, 494982, 494981.